Oklahoma, 2026

Wildfire in Oklahoma, March 1 to 4, 2026

March 1 to 4, 2026 · NWS TSA · 5 events in 5 counties and zones

Unseasonably warm temperatures, high wind, and low relative humidity combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma in late February and early March. Large wildfires that began in late February continued into early March, with some additional wildfires beginning in the first few days of March.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, high wind, and low relative humidity combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma in late February and early March. Large wildfires that began in late February continued into early March, with some additional wildfires beginning in the first few days of March. Numerous wildfires occurred during this period, including ones that burned over 10,000 acres in Latimer County, over 2500 acres in Pittsburg County, over 1600 acres in Pushmataha County, and more than 500 acres in Cherokee County and Le Flore Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 28, 10:33 PM CST, 1 hour 27 minutes earlier. Its key messages:

  • Updated at 1026 PM CST Sat Feb 28 2026
  • Rain chances increase Sunday, especially north of I-40 (40-70% chance). A cold front across the area will result in a wide range in temperatures.
  • Localized fire weather potential will continue for the next few afternoons in areas with minimal rainfall.
  • An unsettled weather pattern continues over the next week with multiple periods of showers and thunderstorms. There is the potential for both severe weather and heavy rainfall hazards in the mid to late week period.
Area forecast discussion, Feb 28, 10:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1033 PM CST Sat Feb 28 2026

...New SHORT TERM, LONG TERM, AVIATION...

.KEY MESSAGES...
Updated at 1026 PM CST Sat Feb 28 2026

 - Rain chances increase Sunday, especially north of I-40 (40-70% chance).
   A cold front across the area will result in a wide range in
   temperatures.

 - Localized fire weather potential will continue for the next few
   afternoons in areas with minimal rainfall.

 - An unsettled weather pattern continues over the next week with
   multiple periods of showers and thunderstorms. There is the
   potential for both severe weather and heavy rainfall hazards in
   the mid to late week period.

&&

.SHORT TERM...
(Through Sunday)
Issued at 1026 PM CST Sat Feb 28 2026

A midlevel shortwave intersecting a surface cold front will continue
to promote scattered showers and isolated thunderstorms tonight. As
forcing weakens, lingering precipitation will die off by dawn.
Overall, total accumulation will be minimal, with most locations
seeing little to none. Low temperatures will vary significantly,
ranging from the upper 30s to low 40s in the far north (north of the
cold front), to 50s near and south of the front. The front is
expected to settle near the I-44 corridor overnight tonight.

During the day Sunday, the front will retreat back north, with mild
air surging northward as well. Afternoon highs will again vary quite
a bit. North of the front (roughly Highway 412), highs will be in
the 50s to low 60s. South of the front, upper 60s to upper 70s are
expected. Shower and thunderstorm activity will reinvigorate during
the afternoon and evening hours as another mid level shortwave
trough approaches. Rainfall will probably be limited, but the
chance for more widespread measurable rain will be higher than
Saturday, especially if some of the more aggressive CAMs like the
HRRR are correct. Overall, forecast PoPs will range from 40-70%
north of I-40 to 20- 40% south of there. Heavy rain and severe
weather are not expected. Limited fire weather potential may
develop during the afternoon, especially across southeast OK where
the threat of rain is lower.

&&

.LONG TERM...
(Sunday Night through Saturday)
Issued at 1026 PM CST Sat Feb 28 2026

An active weather pattern will remain in place for the remainder of
the forecast period. The big picture seems to be in good agreement
amongst most modeling guidance, which is that we will have moist
southwest flow and periodic mid level disturbances passing through.
These features will kick off several rounds of showers and
thunderstorms. With that said, Monday and Tuesday appear to be
relatively slower days, with less meaningful storm activity.

By midweek that will begin to change with a more robust trough axis
providing better forcing to an already moist and unstable airmass.
According to EPS climatology, much of the week will feature PWAT
values in the 95-99th percentile relative to climatology. A more
widespread precipitation event is expected Wednesday-Thursday, with
potentially locally heavy rainfall and isolated severe thunderstorm
activity. Then for Friday and into the weekend a deeper western
trough will further increase the moist southwest flow and upper
level diffluence over the area. This is likely to keep periodic
showers and thunderstorms in the region.

With all of this said, this is the type of pattern where you can
have good confidence in the big picture but low confidence in the
details. The model guidance shows significant uncertainties in
the exact timing and location of each of the features that were
mentioned, so the forecast details will likely shift around in the
days ahead. Separate from the rain/storm threat, it's worth
mentioning that the airmass in place will also remain warm through
the extended. Most days will see temperatures above normal, some
well above normal. Tuesday will likely be the warmest day with 70s
to low 80s being expected. For areas that do not see meaningful
rainfall, fire weather will continue to be a concern through
midweek.

&&

.AVIATION...
(06Z TAFS)
Issued at 1026 PM CST Sat Feb 28 2026

VFR conditions will prevail through much of the TAF period, with
expanding showers during the latter 6 hours leading to prevailing
MVFR conditions at least at the NE OK and far NW AR sites. While not
prevailing, similar conditions will be included in a PROB30 at MLC.
The chance of thunderstorm impacts during that same time frame is
non zero but low enough to leave out of the TAF for now. Existing
widely scattered showers with embedded thunderstorms near MLC and
FSM may impact these two terminals during the first few hours of the
TAF period. Will continue with the PROB30 group containing a
thunderstorm mention for MLC given the current proximity and
continued CAM output showing a higher chance there than at FSM. It
is more likely that the activity will remain south of FSM during
this time frame but will include a VCSH mention. Some uncertainty
exists regarding the development of a more cohesive batch of
thunderstorms by mid afternoon tomorrow that would be most likely to
affect the NE OK and W AR sites, with the HRRR continuing to be
bullish in this regard. Will continue with the PROB30s at these 7
sites late afternoon into very early evening. Winds will be gusty at
times from the north to northeast following the frontal passage at
the NE OK sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   78  48  67  45 / MMM  20  70  70
FSM   81  53  75  51 / MMM  20  50  60
MLC   79  56  78  52 / MMM  20  50  60
BVO   81  42  58  39 / MMM  10  60  70
FYV   76  46  71  48 / MMM  20  70  70
BYV   78  45  63  45 / MMM  20  80  80
MKO   76  52  71  50 / MMM  20  70  70
MIO   75  42  60  45 / MMM  20  70  80
F10   78  52  73  50 / MMM  20  60  70
HHW   80  55  79  55 / MMM  10  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...22
Hazardous weather outlook, Feb 28, 6:20 PM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
620 PM CST Sat Feb 28 2026

ARZ001-002-010-011-019-020-029-OKZ049-053>076-020030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
620 PM CST Sat Feb 28 2026

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Isolated thunderstorm potential will persist overnight in response
to a cold front moving into the region and stalling. Severe
weather is not expected.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY AND TUESDAY...Thunderstorm and High Wind Potential.
WEDNESDAY...Thunderstorm and Heavy Rain Potential.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm...High Wind...and Heavy Rain Potential.

EXTENDED DISCUSSION...
Near daily shower and thunderstorm chances will exist over the
next week. The best chances for locally heavy rainfall and
possibly a few strong to severe storms will be during the middle
to latter part of next week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 wildfire. Local standard time, as filed.

Wildfire, Latimer

When
March 1, 12:00 AM CST to March 4, 11:59 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Cherokee

When
March 1, 12:00 AM CST to March 4, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Park/Forest Service
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Wildfire, Pittsburg

When
March 1, 12:00 AM CST to March 4, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Park/Forest Service
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Wildfire, Pushmataha

When
March 1, 12:00 AM CST to March 4, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Park/Forest Service
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Wildfire, Le Flore

When
March 1, 12:00 AM CST to March 4, 11:59 PM CST
Where
Le Flore forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2026Every state in 2026This day in weather historyWarnings in Oklahoma, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317955, 1317956, 1317957, 1317958, 1317959.